What is toxic shock syndrome?

TSS. High fever, vomiting, diarrhea, mental changes and rash, often on extremities and face. This progresses to shock and may be fatal, it is generally due to toxin production by either staph or strep. There were a series of cases associated with tampon use in the 1980's which rapidly tapered off with changes in the make-up of the vaginal inserts. Not a very common syndrome, but quite severe.

Related Questions

What else causes toxic shock syndrome besides tampons?

Many causes. Toxic shock is a rare syndrome and can be caused by a variety of things, including: tampons, barrier contraceptive devices, skin infections, and postoperative surgical infections. Read more...

What are symptoms of toxic shock syndrome?

Very sick. Usually fever, very high >102, rigors (not just chills like the flu), low blood pressure, low urine output. It progresses rapidly and can be life-threatening. It can come from an infection in the vagina that gets into the pelvis or from a rapidly spreading skin or soft tissue infection, that is extremely painful-not just a bit painful. Seek attention immediately. Read more...

What exactly is streptococcal toxic shock syndrome?

See below. It is a group a streptococcal infection associated with the sudden onset of shock and organ failure. N soft tissue infection is the most common portal of entry. Streptococcal necrotizing fasciitis is common. Read more...

What are the signs of toxic shock syndrome?

Very sick. Usually fever, very high >102, rigors (not just chills like the flu), low blood pressure, low urine output. It progresses rapidly and can be life-threatening. It can come from an infection in the vagina that gets into the pelvis or from a rapidly spreading skin or soft tissue infection, that is extremely painful-not just a bit painful. Seek attention immediately. Read more...

What is the duration of toxic shock syndrome?

2 or 3 days. Once treatment is started you can expect improvement in 24 to 48 hrs. After shock is resolved you will need to continue antibiotics. Read more...
That condition is. Extremely uncommon now a days, please consult with your gyn and if u are at risk or have had it then u should also have an infectious disease doctor also, I have had many pts leave tampons in too long and I have not seen a case of that in over 25 yrs , you would be more at risk if u are immunocompromised. Read more...

What is the treatment for toxic shock syndrome?

Several days/weeks. If the treatment is intensive before it becomes a full blown cardiac emergency- days. If ICU care is involved, then weeks after antibiotics, blood replacement, and sometimes d.I.C.(clotting problems) occasionally, if the diagnosis is missed or not treated soon enough, death is the result. Read more...